Pennsylvania, 2025

Flash Flood in Pennsylvania, May 30, 2025

May 30, 2025 · NWS PBZ · 1 event in 1 county or zone

Surface low pressure tracked across northern West Virginia on May 30th. One to two inches of rain on relatively wet ground led to an isolated report of flash flooding, with other instances of nuisance flooding likely occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Surface low pressure tracked across northern West Virginia on May 30th. One to two inches of rain on relatively wet ground led to an isolated report of flash flooding, with other instances of nuisance flooding likely occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 30, 4:14 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, May 30, 4:14 PM EST, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
514 PM EDT Fri May 30 2025

.SYNOPSIS...
Showers and thunderstorms are expected by this afternoon,
lingering into the overnight. Heavy rain is possible for some,
especially in the WV and PA ridges. Drier weather returns
Saturday afternoon through early next week as temperatures warm.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
KEY MESSAGES:

- Widespread rainfall today with heaviest rain possible south of
  I-70.
- A Flood Watch is in effect for Preston/Tucker County
- Marginal risk for severe storms across northern WV this
  afternoon
-------------------------------------------------------------------

515 PM Update...
We contionue to monitor the storms across northern WV for any
potential rotation. The latest mesoanalysis shows the most
favorable area of shear is located across this area, though
instability is weak. We expect a gradual weakening trend later
this eveninig. The other potential we are monitoring is the
heavy rain across WV. Issued a flood warning for Wetzel county
as an area of heavy rain persisted across that area. Will
continue to monitor other areas, especially to the east, where
heavy rain has recently fallen.

2pm Update...
Complex of showers and thunderstorms continues to move into the
region with crossing low pressure this afternoon. Low pressure
is expected to move across southern portions of the area this
afternoon, keeping northern WV in the warm sector before a
trailing cold front sweeps through. Ahead of that front, a
broken line of strong to severe storms has developed across
eastern KY, now moving through western WV. Expectation is that
these will remains just south of the Pittsburgh forecast area
this afternoon. A Tornado Watch is in effect to our south.

The primary threat for our area will be heavy rainfall. Heaviest
rain is likely to stay south of Pittsburgh, and is more
favorable across northern WV and the PA/WV ridges. Rainfall
rates of 0.5-1.0 inches continue to be noted over the last 3
hours in areas to our southwest. Given antecedent wet
conditions over portions of northern WV, and expected rainfall
totals near or exceeding 1", a Slight Risk for excessive
rainfall is highlighted for the region. Probabilities for
excessive rainfall are highest across Preston and Tucker
counties (WV), where the likelihood of 2" through Saturday is
30-40%. This area already has saturated soils from previous
mid-week rainfall, so a Flood Watch is in effect for this
evening through early Saturday.

Significant rain and any most of the lightning threat will end
during the evening hours, but another round of showers is
expected after midnight behind the exiting low as cold
advection and northwest upslope flow begins. Low temperatures
will drop into the 50s overnight as showers linger.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Blustery and cool on Saturday with highs 10 to 15F below
  normal
- Dry and a bit warmer on Sunday
-------------------------------------------------------------------

The upper trough axis will pass Saturday afternoon, with
gradual height rises expected on Sunday. Significant low-level
cold air advection with the nearly 3 sigma trough will keep
highs in the upper 50s north of PIT to mid 60s south on
Saturday. Strong cold advection with deep mixing on Saturday
will keep gusts of 25-30 kts in the forecast. Continued to run
with NBM 90th percentile given tendency for guidance to
underperform with strong cold advection.

Diurnally driven showers are expected through early afternoon
before diminishing with subsidence and drying later in the
afternoon and evening. Saturday night should remain dry and
cool.

Ridging will begin to build over the Midwest and into the
western Great Lakes on Sunday. Rising heights and partly sunny
skies should help boost temperatures 5-10 degrees, but still
below-average.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Warming temperatures continue through midweek
- Rain chances increase by Thursday
-------------------------------------------------------------------

Upper ridging will build across the Great Lakes and through our
region by midweek, bringing a large swing in temperatures.
Height rises around 100m on Monday will finally boost
temperatures back to near-average. Continued rises to around
5860m on Tuesday will then quickly boost highs into the lower
80s. Strong warm advection in southwest flow takes over on
Wednesday as the ridge axis passes. Mid/upper 80s are likely for
highs, and the probability of reaching 90F is near 50% for the
Pittsburgh urban heat island. The experimental NWS Heat Risk
reaches moderate (orange) for much of the region on Wednesday.

It should be noted that wildfire smoke could introduce
uncertainty with high temperatures next week. An initial burst
of smoke aloft is likely tonight behind the front, but this
should exit the area Saturday morning with minimal effect on
area temperature. Better and longer-lasting coverage of smoke is
possible early week as the ridge slides into the area.
Substantial smoke aloft could reduce high temperatures by
multiple degrees, so this will warrant watching as we come into
range of the higher-resolution smoke models.

Uncertainty grows late week as crossing waves and a developing
surface low potentially impact the region. Rain chances increase
by Thursday as a result.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Rain chances continue into the late evening with a passing low
pressure system, cigs and vis are already starting to fall for
all terminals (minus FKL/DUJ/LBE). High resolution models have
been consistent that MVFR to IFR cigs are likely through 06Z
with sufficient low- level moisture and periods of higher
rainfall rates. Thunder potential is considered low with weak
instability.

Brief periods of VFR conditions are likely as the low tracks
east and out the region, mainly between 05Z to 09Z. However, a
noted shot of cold air from a passing shortwave over the Great
Lakes will likely lower cigs back to MVFR/IFR between 08Z to
10Z.

MVFR conditions will erode from southwest to northeast between
12Z to 16Z on Saturday. Shortwave movement within NW flow and
strong cold advection aloft will support scattered showers and
isolated thunderstorms Saturday afternoon before subsidence/dry
advection diminishes chances.

Outlook...

There is high confidence (greater than 90% probability) in VFR
by 00z Sunday under the influence of high pressure and dry
advection. These conditions are likely to persist under ridge
building to start the next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Flood Watch until 2 AM EDT Saturday for WVZ510>514.

&&

SYNOPSIS...Rackley
NEAR TERM...WM/Rackley
SHORT TERM...Rackley
LONG TERM...Craven/Rackley
AVIATION...Hefferan/Frazier
Hazardous weather outlook, May 30, 5:45 AM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
645 AM EDT Fri May 30 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-311045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-
645 AM EDT Fri May 30 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ510-311045-
Ridges of Eastern Monongalia and Northwestern Preston-
645 AM EDT Fri May 30 2025

...FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Locally heavy rainfall could lead to flash flooding this afternoon
and evening, especially over Tucker and southern Preston Counties
where locally 2-3 inches of rain could fall. There is also a
marginal risk, or level 1 out of 5, for severe thunderstorms during
the afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ012-021-509-311045-
Wetzel-Marion-Monongalia-
645 AM EDT Fri May 30 2025

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Locally heavy rainfall could lead to flash flooding this afternoon
and evening. There is also a marginal risk, or level 1 out of 5, for
severe thunderstorms during the afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ511>514-311045-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
645 AM EDT Fri May 30 2025

...FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Locally heavy rainfall could lead to flash flooding this afternoon
and evening, especially over Tucker and southern Preston Counties
where locally 2-3 inches of rain could fall. There is also a
marginal risk, or level 1 out of 5, for severe thunderstorms during
the afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

SKH

In the hours before

Local storm report, May 30, 5:05 PM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
605 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flood            2 ENE Pine Grove        39.57N 80.64W
05/30/2025                   Wetzel             WV   911 Call Center

            Numerous reports of road flooding, mainly
            along low spots, streams and creeks.
            Flooding was occurring across flood prone
            areas.

&&

WM
Local storm report, May 30, 5:42 PM EST, 38 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
642 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Flash Flood      1 ESE Worthington       39.46N 80.25W
05/30/2025                   Marion             WV   911 Call Center

            Corrects previous flood report from 1 ESE
            Worthington. RT 19 IS FLOODED AT 218
            INTERSECTION - Time based on received
            report.

&&

Lupo
Local storm report, May 30, 5:43 PM EST, 37 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
643 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Flash Flood      2 WSW Fairmont          39.47N 80.17W
05/30/2025                   Marion             WV   911 Call Center

            Corrects previous flood report from 2 WSW
            Fairmont. ROADWAY AT THIS INTERSECTION IS
            UNDER WATER - Time based on when report was
            received.

&&

Lupo
Local storm report, May 30, 5:53 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
653 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Flash Flood      1 WNW Worthington       39.46N 80.28W
05/30/2025                   Marion             WV   911 Call Center

            FLOODING BADLY & COMPLETELY BLOCKED.

0530 PM     Flash Flood      Barrackville            39.50N 80.17W
05/30/2025                   Marion             WV   911 Call Center

            Flooding near post office. Time a rough
            estimate.

0534 PM     Flash Flood      Barrackville            39.50N 80.17W
05/30/2025                   Marion             WV   911 Call Center

            Time estimated; flooding not specified.

0540 PM     Flash Flood      1 SW Worthington        39.44N 80.27W
05/30/2025                   Marion             WV   Amateur Radio

            Submerged vehicle reported on Hutchinson
            Drive.

0545 PM     Flood            2 S Monongah            39.43N 80.22W
05/30/2025                   Marion             WV   911 Call Center

0545 PM     Flash Flood      2 SSE Monongah          39.44N 80.21W
05/30/2025                   Marion             WV   911 Call Center

            ROADWAY FLOODING.

0557 PM     Landslide        Farmington              39.52N 80.25W
05/30/2025                   Marion             WV   911 Call Center

            Rockslide reported - Time based on the
            report.

0613 PM     Flash Flood      2 E Fairmont            39.48N 80.12W
05/30/2025                   Marion             WV   911 Call Center

            ROADWAY FLOODING.

0622 PM     Flash Flood      Worthington             39.46N 80.26W
05/30/2025                   Marion             WV   911 Call Center

            Water Rescue - Unknown if there are injuries
            and time is an estimate.

&&

Lupo
Local storm report, May 30, 5:57 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
657 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Flash Flood      1 ESE Worthington       39.46N 80.25W
05/30/2025                   Marion             WV   911 Call Center

            Individual trapped in garage. Time is an
            estimate.

&&

Lupo
Local storm report, May 30, 6:04 PM EST, 16 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
704 PM EDT Fri May 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Flash Flood      1 ENE Worthington       39.46N 80.25W
05/30/2025                   Marion             WV   911 Call Center

            Corrects previous flash flood report from 1
            ESE Worthington. Individual trapped in
            garage. Time is an estimate.

&&

Lupo

The radar

The Pittsburgh radar (KPBZ), 61 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
May 30, 6:20 PM EST to 9:58 PM EST
Where
Washington County, 0.48 mi NNW of West Brownsville to 0.44 mi WNW of West Brownsville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.036, -79.904

Two roads were closed just northwest of Brownsville due to flooded roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267415.